Tacrolimus is widely used for solid-organ transplant immunosuppression. Adverse events can happen in recipients with diarrhoea or calcium channel blockers (CCBs) co-administration. We undertook a systematic review on adverse events in recipients treated with Tacrolimus for whom a raised tacrolimus trough level (≥10 ng/ml) was reported, in a situation of diarrhoea or CCB co-administration. From 312 identified studies, 16 were included, representing 65 patients. Sixty-one (94%) patients were suffering from diarrhoea, 3 (5%) received concomitant CCBs, and one (2%) presented with both; 46 (71%) were adults, 45 (69%) were kidney transplant recipients. Only 9 (14%) suffered from clinical symptoms: nephrotoxicity was reported in 9%, and required dialysis in 2%, neurotoxicity in 7%, multi-organ failure in 4%, and transient liver dysfunction in 2%. One patient was found to carry polymorphisms on CYP450 and P-glycoprotein, both involved in the tacrolimus metabolism and influenced by diarrhoea and CCB administration. Although, the risk of adverse events related to raised tacrolimus through blood level in situations of diarrhea or CCB administration is well-known and can be severe, published data is still scarce. The determination of the exact frequency of such events and the risk factors involved, such as pharmacogenetic background, would require observational cohort studies.
Key words: Calcium channel blocker, cytochrome P450, diarrhoea, P-glycoprotein, transplantation, systematic review, tacrolimus.
Abbreviations: CCB, Calcium channel blocker; CYP, Cytochrome P450; MDR1,Multi-drug resistant 1; P-gp, P-glycoprotein; SNP, Single protein nucleotide.
Copyright © 2019 Author(s) retain the copyright of this article.
This article is published under the terms of the Creative Commons Attribution License 4.0